Hail, Montgomery
- When
- September 21, 5:31 PM CST
- Where
- Montgomery County, Litchfield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.180, -89.650
Storms developed ahead of strong cold front. A few of the storms produced hail and brief heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storms developed ahead of strong cold front. A few of the storms produced hail and brief heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 21, 5:26 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
626 PM CDT TUE SEP 21 2010
.DISCUSSION...
/201 PM CDT TUE SEP 21 2010/
LATEST SURFACE ANALYSIS CONFIRMS THE COLD FRONT HAS SLOWED TO A
SNAILS PACE FROM EXTREME SOUTHEAST NEBRASKA THROUGH CENTRAL IOWA TO
NORTHEAST WISCONSIN. THUNDERSTORMS EARLY THIS AFTERNOON WERE
CONFINED ALONG THE FRONT AND MAINLY CONCENTRATED ACROSS CENTRAL IOWA
AND EXTREME SOUTHEAST NEBRASKA. INSTABILITY STEADILY INCREASING
ACROSS THE WARM SECTOR AHEAD OF THE SOUTHERN TAIL END OF THE MAIN
SHORTWAVE THAT CURRENTLY EXTENDS INTO KANSAS. SPC MESOANALYSIS
ANALYSIS SHOWS EFFECTIVE SHEAR VALUES HAVE INCREASED TO 25-30
KTS...WHICH WILL SUPPORT ORGANIZED CONVECTION THIS AFTERNOON AND
EVENING. STORM MODE MAY BEGIN AS A FEW SUPERCELLS EARLY...BUT
CONVECTION SHOULD CONGEAL INTO CLUSTERS OR A LINEAR MCS. 16Z RAOB
FROM THE UNIVERSITY OF COLUMBIA DEPICTS A LARGE AMOUNT OF DRY AIR IN
THE MID LEVELS AND SUB-CLOUD LAYER POINTING TO THE POTENTIAL FOR
SEVERE WIND GUSTS AND COLD POOL DOMINATED THUNDERSTORMS.
THEREFORE...FORWARD PROPOGATING CORFIDI VECTORS THAT SHOW A
EAST-SOUTHEAST PROPOGATION SHOULD BE UTILIZED.
SOUTHWEST LOW LEVEL JET IS STILL FORECAST TO INCREASE THROUGH THE
EVENING...SO CONTINUED DEVELOPMENT IS CERTAINLY POSSIBLE INTO THE
OVERNIGHT. THIS COULD LEAD TO TRAINING CONVECTION AND LOCALLY
HEAVY RAINFALL...ESPECIALLY ACROSS NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS...WHERE A FLASH FLOOD WATCH WILL REMAIN IN EFFECT.
RAINFALL CHANCES SHOULD SHIFT FURTHER SOUTH AND EAST TOWARD DAYBREAK
AS THE LOW LEVEL JET VEERS AND WEAKENS. THEREFORE I HAVE KEPT
CHANCES OF SHOWERS IN THE MORNING ALONG AND EAST OF THE MISSISSIPPI
RIVER. LINGERING PRECIP AND CLOUDS WILL PROBABLY LIMIT DIURNAL
TEMPERATURE RISE A BIT ON WEDNESDAY...BUT TEMPERATURES WILL REMAIN
ABOVE NORMAL. HAVE MAINTAINED SLIGHT CHANCE POPS WEDNESDAY AFTERNOON
FOR THUNDERSTORMS SINCE LINGERING OUTFLOW MAY SERVE AS FOCUS FOR
REDEVELOPMENT AS ATMOSPHERE DESTABILIZES.
PRESSURE GRADIENT WILL INCREASE AHEAD OF THE NEXT FRONT ON THURSDAY
WITH ANOTHER WARM DAY EXPECTED. THE COLD FRONT WILL MOVE THROUGH THE
FORECAST AREA THURSDAY NIGHT AND FRIDAY MORNING WITH A LINE OF
SHOWERS AND THUNDERSTORMS. SEVERE WEATHER CHANCES LOOK MINIMAL GIVEN
TIMING OF THE FRONTAL PASSAGE AND WEAK INSTABILITY ADVERTISED BY
MODEL GUIDANCE.
EXTENDED...HAVE FOLLOWED HPC GUIDANCE WHICH EXCLUSIVELY USED THE 00Z
ECWMF. REASON FOR THIS IS THAT NOW THE GFS IS SHOWING A DEEP CUTOFF
UPPER LOW DROPPING SOUTH ACROSS THE AREA THIS WEEKEND. IF YOU
REMEMBER...THE ECWMF MORE OR LESS HAD THIS SOLUTION YESTERDAY. SO
THE FORECAST REMAINS DRY AND PLEASANT WITH HIGH PRESSURE TO OUR
NORTH THIS WEEKEND...WITH THE CAVEAT THAT IF THE CUT OFF UPPER LOW
SOLUTION PANS OUT THIS WEEKEND...MY FORECAST WILL BE VERY WRONG.
CVKING
&&
.AVIATION...
/610 PM CDT TUE SEP 21 2010/
THUNDERSTORMS EXTENDING FROM SE IOWA ACROSS NORTHERN MISSOURI INTO
NORTHEAST KANSAS WILL CONTINUE TO TRACK EASTWARD THROUGH THE
EVENING HOURS. KUIN WILL HAVE IMPACTS THROUGH AT LEAST 03Z AND
POSSIBLY LONGER. LEADING THUNDERSTORM PRODUCED IFR VSBYS AND WIND
GUSTS AROUND 40 KTS AT KIRK. THIS STORM SHOULD PRODUCE SIMILAR
CONDITIONS FOR AT LEAST A PERIOD OF TIME AT KUIN. THUNDERSTORM
CHANCES FUTHER SOUTH ARE A LITTLE MORE DIFFICULT TO PREDICT WITH
ANY CONFIDENCE. IF THE STORMS GENERATE A STRONG COLD POOL AND
OUTFLOW BOUNDARY THEY COULD DEVELOP SOUTHEAST INTO KCOU NEAR
05-06Z AND KSTL OVERNIGHT OR AROUND DAWN ON WEDNESDAY. ATTM GIVEN THE
UNCERTAINTIES I HAVE KEPT THE PREVIOUS VICINITY AND CB CLOUD
GROUPS TO HIGHLIGHT THE SUSPECTED BEST TIME FRAME. PCPN CHANCES
SHOULD BE EAST OF THE AREA BY 15-16Z ON WED WITH SOME RESIDUAL MID
CLOUD AND DEVELOPING CU.
SPECIFICS FOR KSTL...
VFR CONDITIONS EXPECTED THROUGH AT LEAST THE EVENING WITH JUST
SOME HIGH CLOUDS. OVERNIGHT WE WILL NEED TO WATCH THE CONVECTION
ACROSS NORTHERN MISSOURI ATTM. IF THIS GENERATES A STRONG OUTFLOW
BOUNDARY THEN WE COULD SEE DEVELOPMENT SOUTHEAST INTO THE ST LOUIS
AREA AROUND 09Z WITH A THREAT THROUGH 15Z DUE TO A SWLY LOW LEVEL
JET. STILL TOO MUCH UNCERTAINTY ATTM TO INCLUDE ANYTHING MORE THAN
A VCSH AND CB. AFTER 15-16Z ON WEDNESDAY THE RESIDUAL MID/HI
CLOUDS SHOULD THIN AND SOME DIURNAL CU WILL DEVELOP.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KNOX MO-LEWIS MO-
MARION MO-SHELBY MO.
IL...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAMS IL-BROWN
IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 337 PM CDT TUE SEP 21 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 337 PM CDT TUE SEP 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA FOR TONIGHT. FOR FURTHER INFORMATION ON THE FLASH FLOOD WATCH...PLEASE REFER TO THE LATEST WATCH PRODUCT. FURTHER SOUTH...TO THE INTERSTATE 70 CORRIDOR...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. OTHERWISE...THE THUNDERSTORM COMPLEX ACROSS NORTHERN MISSOURI WILL SLOWLY SINK SOUTHEAST TOWARD EAST CENTRAL MISSOURI AND WESTERN ILLINOIS OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS REDEVELOPING WEDNESDAY AFTERNOON. THUNDERSTORMS ARE LIKELY AGAIN...THURSDAY NIGHT AND FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED. SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. CVKING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 550 PM CDT TUE SEP 21 2010 MOZ018-212330- KNOX MO- 550 PM CDT TUE SEP 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 630 PM CDT... AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KIRKSVILLE...MOVING EAST AT 45 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EDINA... GREENSBURG... PLEVNA... KNOX CITY... COLONY... HURDLAND... BARING... NOVELTY... NEWARK... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. KANOFSKY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 627 PM CDT TUE SEP 21 2010 ILZ059-060-220015- MACOUPIN IL-MONTGOMERY IL- 627 PM CDT TUE SEP 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACOUPIN AND MONTGOMERY COUNTIES UNTIL 715 PM CDT... AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LITCHFIELD...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NOKOMIS... RAYMOND... WITT... WHITE OAK... HONEY BEND... BUTLER... WAGGONER... HARVEL... COALTON... WENONAH... OHLMAN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. KANOFSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL LITCHFIELD 39.18N 89.66W
09/21/2010 E0.50 INCH MONTGOMERY IL LAW ENFORCEMENT
&&
JPThe St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262488.